North Carolina, 2023

Damaging Winds in North Carolina, July 3, 2023

July 3, 2023 · NWS MHX · 5 events in 3 counties and zones

Thunderstorms moved through Eastern NC during the afternoon hours, several of which became severe and produced damaging straight-line winds of 70 to 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Thunderstorms moved through Eastern NC during the afternoon hours, several of which became severe and produced damaging straight-line winds of 70 to 90 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 3, 2:30 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 3, 2:30 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
330 PM EDT Mon Jul 3 2023

.SYNOPSIS...
High pressure offshore and inland troughing persists through
much of the coming week, bringing hot and muggy weather with
isolated to scattered mainly afternoon and evening storms.

&&

.NEAR TERM /Through Tonight/...
As of 330 PM Mon...TSRA has developed acrs the Coastal Plain
counties. As of mid afternoon, shear is the limiting factor for
organized severe, but instability is in great supply with a
swath of 3500 J/kg MLCAPE, 5,000+ J/KG sfc CAPE draped across
the CWA inland from the coast. While impressive shear is not as
widespread as the MLCAPE, hi- res guidance is hinting at some
pockets of sufficient deep layer shear acrs the nwrn/nrn zones
where the slight risk encompasses. Organized clusters of storms
should cont to develop eastward as the better shear advects in
ahead of the surface trough. Main threat still wet microbursts
with damaging winds, though some large hail not completely out
of the question. QPF will be heavy if storms train, as PW's are
above 2". A severe thunderstorm watch is in effect for all of
ENC, though best chances as stated will be nwrn and nrn zones.

Storms should decrease in potency after loss of daytime heating
overnight. Some lingering non-severe isoated storms may work in
from the west through the late night hours, but few and far
between if any. The trend of muggy overnight lows will continue
with upper 70s along the coast and mid 70s interior.

&&

.SHORT TERM /TUESDAY/...
As of 330 PM Mon...Big story for the 4th of July Holiday will
be the continuing heat and humidity. Model TD's once again very
high with readings in the upper 70s for most. Combined with T's
expected in the 90s, another heat advisory has been issued with
readings of 105-110 expected once again. With many outdoor
activities planned due to the holiday, there will be a greater
risk of heat related impacts to the area.

Sct thunderstorms are then expected to develop once again in the
afternoon, this time with best coverage most likely along the
sea breeze converence zone inland from the immediate coast. By
late afternoon/early evening, some of these storms may drift all
the way to the coast. Most of the activity will be diurnally
driven, so a weakening and diminishing coverage will be noted
through the evening hours. Model CAPES once again very high with
the hot and humid airmass in place, though bulk deep layer
shear is quite meager only around 25 kt or less, thus the threat
for mostly a wet microburst or two, with the region in a
marginal risk for severe.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 330 AM Mon...Oppressive heat and humidity continues for
the 4th of July, as well as the threat of strong to severe
thunderstorms. Then, slightly more tolerable conditions develop
for the rest of the long term, though heat indices will peak
around 100 degrees each afternoon. A somewhat unsettled pattern
continues as well, with peak thunderstorm coverage inland each
afternoon, and then shifting to the coast and offshore each
night.

Wednesday through Sunday...A somewhat unsettled pattern will
continue into the weekend as a hot and moist airmass as well as
subtle upper level troughing persist over the region. Diurnally
driven convection will peak each afternoon inland with coverage
in the 40%-60% range, and then shift to the coast and offshore
each night. Highs will mostly range from the upper 80s along the
coast to the low 90s inland, and heat indices will likely be
100-105 degrees most afternoons.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tue/...
As of 2 PM Monday...Prevailing VFR conditions with possible
brief periods of lowered VIS and/or CIGs during thunderstorms.
Added TEMPO for thunder for ISO, PGV but kept it out of OAJ and
EWN with this update. SW winds 5-10kt with gusts 15-20 this
afternoon before sunset. Another threat for sct thunderstorms
Tue afternoon with local reductions to vsbys in heavier rain.

LONG TERM /Wed through Friday/...
As of 400 AM Mon...Periods of sub-VFR conditions will be
possible each afternoon and evening due to the afternoon/evening
thunderstorm potential. There will also be potential for early
morning patchy fog, especially in locations that see rain the
day before.

&&

.MARINE...
SHORT TERM /through Mon/...
As of 330 PM Monday...Generally SW winds 10-15 kts with gusts
up to 20 kts along the coastal waters. Along the Pamlico Sound,
SW winds 10-15 kts increasing to 15-20 kts later in the day
with 20+ kt gusts where thermal gradient is maximized. Winds not
quite as strong on Tue with gradient and thermal flow a bit
lower, with 10-15 kt sustained expected for most.

LONG TERM /Wed through Friday/...
As of 400 AM Mon...SW winds will steadily increase through the
day Tuesday, becoming 15-20 kts with some gusts to 25 kts by
late afternoon through early Tuesday night. Some brief periods
of Small Craft conditions will be possible across the coastal
waters and Pamlico Sound late Tuesday evening.

Winds Wednesday through Thursday will be mostly SW 10-15 kts,
and then turn lighter and more variable on Friday. Seas will be
2-4 ft through Wednesday morning, and then become 2-3 ft.

&&

.CLIMATE...
Record High temps for 07/03 (Monday)

LOCATION       TEMP/YEAR
New Bern         98/1954  (KEWN ASOS)
Cape Hatteras    93/2014  (KHSE ASOS)
Greenville      100/2019  (COOP - Not KPGV AWOS)
Morehead City    92/1998  (COOP - Not KMRH ASOS)
Kinston         102/1954  (COOP - Not KISO AWOS)

Record High temps for 07/04 (Tuesday)

LOCATION       TEMP/YEAR
New Bern         95/2012  (KEWN ASOS)
Cape Hatteras    94/2020  (KHSE ASOS)
Greenville       99/2002  (COOP - Not KPGV AWOS)
Morehead City    93/1997  (COOP - Not KMRH ASOS)
Kinston         104/1902  (COOP - Not KISO AWOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 8 PM EDT this evening for NCZ029-044>047-
     079>081-090>092-094-193>196-198-199-203>205.
     Heat Advisory from 10 AM to 8 PM EDT Tuesday for NCZ029-
     044>047-079>081-090>092-094-193>196-198-199-203>205.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...RM/SGK
AVIATION...TL/SGK
MARINE...TL/SGK
CLIMATE...MHX
Hazardous weather outlook, Jul 3, 4:06 AM EST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
506 AM EDT Mon Jul 3 2023

NCZ205-040915-
Hatteras Island-
506 AM EDT Mon Jul 3 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING NORTH OF CAPE HATTERAS...
...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.
   Heat Advisory.

Strong to severe thunderstorms are possible this evening with the
main threats damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible late Tuesday afternoon
and evening with the main threats damaging wind gusts and large
hail. Additionally, dangerous heat and humidity is expected with peak
heat indices of 105 to 110 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-040915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
506 AM EDT Mon Jul 3 2023

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Strong to severe thunderstorms are possible this evening with the
main threats damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible late Tuesday afternoon
and evening with the main threats damaging wind gusts and large
hail. Additionally, dangerous heat and humidity is expected with peak
heat indices of 105 to 110 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-040915-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
506 AM EDT Mon Jul 3 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Heat Advisory.

Strong to severe thunderstorms are possible this evening with the
main threats damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible late Tuesday afternoon
and evening with the main threats damaging wind gusts and large
hail. Additionally, dangerous heat and humidity is expected with peak
heat indices of 105 to 110 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-040915-
Northern Outer Banks-
506 AM EDT Mon Jul 3 2023

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Heat Advisory.

Strong to severe thunderstorms are possible this evening with the
main threats damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible late Tuesday afternoon
and evening with the main threats damaging wind gusts and large
hail. Additionally, dangerous heat and humidity is expected with peak
heat indices of 105 to 110 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 1:51 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
251 PM EDT Mon Jul 3 2023

NCZ090-031915-
Duplin NC-
251 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northern Duplin
County through 315 PM EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm over
Warsaw, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warsaw, Kornegay, Bowdens, Beautancus, Kenansville, Sarecta and
Faison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern North Carolina.

&&

LAT...LON 3519 7801 3518 7798 3517 7798 3517 7793
      3515 7789 3516 7789 3517 7787 3498 7773
      3489 7814 3491 7815 3508 7816 3510 7817
TIME...MOT...LOC 1851Z 236DEG 16KT 3501 7810

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RCF
Special weather statement, Jul 3, 2:08 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
308 PM EDT Mon Jul 3 2023

NCZ029-031945-
Martin NC-
308 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of central Martin
County through 345 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Robersonville, or near Williamston, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Williamston, Robersonville, Gold Point, Jamesville, Hamilton,
Everetts, Hassell and Beargrass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern North Carolina.

&&

LAT...LON 3599 7720 3595 7720 3593 7718 3593 7709
      3594 7704 3589 7702 3587 7705 3586 7703
      3586 7701 3590 7694 3584 7685 3586 7683
      3589 7683 3587 7679 3583 7685 3586 7690
      3581 7690 3571 7709 3579 7726 3588 7734
TIME...MOT...LOC 1908Z 241DEG 16KT 3585 7718

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RCF
Special weather statement, Jul 3, 2:16 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
316 PM EDT Mon Jul 3 2023

NCZ090>092-032000-
Jones NC-Lenoir NC-Duplin NC-
316 PM EDT Mon Jul 3 2023

...An area of strong thunderstorms will impact portions of west
central Jones, southwestern Lenoir, northwestern Onslow and Duplin
Counties through 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kenansville, or near Warsaw, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warsaw, La Grange, Kornegay, Rose Hill, Beulaville, Deep Run,
Bowdens, Beautancus, Kenansville, Potters Hill, Albertson, Sarecta,
Faison, Magnolia, Pink Hill, Sandy Bottom and Hargetts Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern North Carolina.

&&

LAT...LON 3490 7815 3511 7817 3519 7802 3517 7797
      3517 7793 3515 7789 3516 7789 3518 7783
      3529 7783 3532 7776 3498 7758 3498 7767
      3497 7768 3494 7766 3475 7819
TIME...MOT...LOC 1915Z 241DEG 16KT 3503 7799

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RCF
Special weather statement, Jul 3, 2:57 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
357 PM EDT Mon Jul 3 2023

NCZ090>092-193-194-198-032045-
Jones NC-Lenoir NC-Inland Onslow NC-Northern Craven NC-Duplin NC-
Southern Craven NC-
357 PM EDT Mon Jul 3 2023

...Strong thunderstorms will impact portions of central Jones, south
central Lenoir, southwestern Craven, northern Onslow and southeastern
Duplin Counties through 445 PM EDT...

At 357 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deep Run to near Chinquapin to Willard.
Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksonville, Wallace, Half Moon, Phillips Crossroads, Richlands,
Beulaville, Maysville, Catherine Lake, Kellum, Cypress Creek,
Comfort, Chinquapin, Belgrade, Potters Hill, Petersburg, Pleasant
Hill, Albert J Ellis Airport, Richlands South, Deppe and Lyman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern North Carolina.

&&

LAT...LON 3487 7785 3506 7772 3510 7719 3490 7718
      3467 7757 3466 7765 3472 7768 3472 7794
      3471 7798 3472 7800
TIME...MOT...LOC 1957Z 251DEG 16KT 3506 7769 3487 7783 3470 7799

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RCF
Special weather statement, Jul 3, 3:02 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
402 PM EDT Mon Jul 3 2023

NCZ090-091-032045-
Lenoir NC-Duplin NC-
402 PM EDT Mon Jul 3 2023

...Strong thunderstorms will impact portions of southwestern Lenoir
and Duplin Counties through 445 PM EDT...

At 402 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beautancus to near Kenansville to near
Willard. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wallace, Warsaw, Mount Olive, Kornegay, Rose Hill, Bowdens,
Beautancus, Kenansville, Albertson, Harrells, Sarecta, Faison,
Magnolia, Greenevers, Pink Hill, Calypso and Teachey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern North Carolina.

&&

LAT...LON 3490 7815 3502 7815 3509 7817 3519 7816
      3518 7808 3519 7802 3518 7798 3517 7797
      3517 7793 3515 7789 3516 7789 3518 7783
      3524 7783 3506 7772 3486 7785 3472 7799
      3473 7802 3472 7811 3471 7813 3474 7820
TIME...MOT...LOC 2002Z 275DEG 19KT 3517 7798 3501 7793 3470 7802

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RCF

The radar

The Morehead City radar (KMHX), 111 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pitt

When
July 3, 3:23 PM EST
Where
Pitt County, 0.56 mi E of Stokes
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.720, -77.260

Trees and power lines were blown down.

Thunderstorm Wind, Martin

When
July 3, 3:32 PM EST
Where
Martin County, 4.44 mi ESE of Bear Grass
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.740, -77.060

A NWS Storm Survey found evidence consistent with straight line winds of 70 to 90 mph in the Smithwick area of southeast Martin County. Numerous softwood and hardwood trees were damaged, uprooted, or snapped, and several structures were damaged, along with significant crop damage.

Thunderstorm Wind, Martin

When
July 3, 3:42 PM EST
Where
Martin County, 4.94 mi ESE of Bear Grass
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
35.740, -77.050

Photos were received of trees fallen on a trailer. The time was estimated based on radar data.

Thunderstorm Wind, Martin

When
July 3, 3:46 PM EST
Where
Martin County, 3.36 mi E of Bear Grass
Measured
60 kt (69 mph) estimated gust
Reported by
Utility Company
Coordinates
35.770, -77.070

Numerous customers were without power around, and to the south, of the Williamston area. The time was estimated based on radar data.

Thunderstorm Wind, Beaufort

When
July 3, 4:00 PM EST
Where
Beaufort County, 1.69 mi W of Whichards Beach
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
35.500, -77.060

Multiple trees were blown down throughout the neighborhood. 580 customers were without power between Chocowinity and Washington due to tree limbs falling on power lines. Trees and limbs were reportedly blown down around the Roanoke Christian Camp damaging playground equipment.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1117492, 1117494, 1117499, 1117500, 1117505.